Format

Send to

Choose Destination
See comment in PubMed Commons below
Turk J Haematol. 2013 Sep;30(3):307-10. doi: 10.5152/tjh.2013.0042. Epub 2013 Sep 5.

Effects of omeprazole on iron absorption: preliminary study.

Author information

1
Department of Pediatrics, Stony Brook Long Island Children's Hospital, Stony Brook, USA.
2
Department of Preventive Medicine, Stony Brook University Medical Center, Stony Brook, USA.

Abstract

in English, Turkish

OBJECTIVE:

Increasing numbers of pediatric and adult patients are being treated with proton pump inhibitors (PPIs). PPIs are known to inhibit gastric acid secretion. Nonheme iron requires gastric acid for conversion to the ferrous form for absorption. Ninety percent of dietary and 100% of oral iron therapy is in the nonheme form. To the best of our knowledge, the effect of PPIs on iron absorption has not been studied in humans. Our study assessed the relationship between omeprazole therapy and iron absorption in healthy subjects.

MATERIALS AND METHODS:

We recruited 9 healthy volunteers between June 2010 and March 2011. Subjects with chronic illness, anemia, or use of PPI therapy were excluded. Serum iron concentrations were measured 1, 2, and 3 h after the ingestion of iron (control group). The measurements were repeated on a subsequent visit after 4 daily oral administrations of omeprazole at a dose of 40 mg (treatment group).

RESULTS:

One female and 8 male volunteers were enrolled in the study with a mean age of 33 years. There was no statistical difference detected between baseline, 1-h, 2-h, and 3-h iron levels between control and treatment groups.

CONCLUSION:

Administration of omeprazole for a short duration does not affect absorption of orally administered iron in healthy individuals.

CONFLICT OF INTEREST:

None declared.

KEYWORDS:

Anemia; Omeprazole; PPI; Proton pump inhibitors; iron

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Galenos Yayinevi Icon for PubMed Central
    Loading ...
    Support Center